A case of acute retinal necrosis - was it caused by an injection?
I'm 37 years old and have 4 children and we live in Kansas. I've just read a portion of an article you wrote decribing Acute Retinal Necrosis after Steroid injections.....I want to apologize right now for the length of my story but I feel I need to fill you in on the major details so you'll be well informed. Last May, I began having severe ear pain only on my left side for several days, also headaches and dizziness and nasea...I consulted with two doctors that week. The first treated me with Tramadol and sent me home. The second did a blood test that showed inflammation of some kind, but he didn't know details so he gave me prednisone and sent me home. At first I felt better, as one would expect, but it was a rapid taper and within a few days I was feeling bad again. Now I have a severe headache and neck pain and moments of head rushes. I have tried massages and infrared therapy, both of which gave temporary relief. The second doctor ordered an MRI of my brain. I insisted that we include the neck because of the pain I was having there, too. In the meantime, while waiting for the results of the MRI, I ended up in the ER writhing in pain from my head and neck. I could not tolerate any noise, especially high pitched, or lights. After treating me for a severe migraine with IV meds, (Imitrex and I'm not sure what else), the ER doctor sent me home even though I only felt at most 40% better. He said the treatment he gave me worked probably 70-80% of the time for migraines. A few days later the MRI results are in ...nothing unusual...so I decide it's time to see a neurologist. I called two offices and took the one that could see me the fastest, that day, in fact. It was the Headache and Pain Center. The doctor I saw there decided I had migraine and suggested injections to the back of my head. The injection on my left side at the base of my head was not fun but tolerable...the one on my right side was bad....and it hurt for a couple of weeks....I don't know if that had any bearing on my eventual retinal necrosis, but it did occur in my right eye....so this was on a Thursday afternoon...in 24 hours I was still pretty bad...again maybe 40% relief, but now I had this painful lump in the back of my head, too. By Saturday, less than 48 hours later, I was experiencing strange changes with the vision in my right eye....disturbed by it, I called the doctor. His nurse assured me it was nothing, not uncommon...sometimes it takes a series of injections to relief the pain....not to worry about the vision changes...... By Monday, I decided I needed to see the doctor again....so I got in with the first one I'd seen. Her suggestion was more injections. I said no. She treated me with prednisone 60mg a day. By Wednesday, the vision in that eye was completely clouded over....I freaked out and called my regular optometrist...he saw me that afternoon and couldn't believe it when he measured my pressure to be in the 40s. He worked with me all afternoon putting drops in to get the pressure down but it only finally went down when I started on a diruetic. He told me to come back immediately in the morning...his associate saw me the next morning and was able to see to the back of my eye now that the inflammation was down. She saw massive hemorraging and was worried about saving the eye. I eventually saw 3 more specialists that day and the third admitted me to the ER . He injected an anti-viral directly in my eye and removed some fluid for tests. The next morning I had a spinal tap that would eventually show viral meningitis caused by the Herpes Simplex 2 virus....a condition I hadn't dealt with in over 10 years. Eventually, I've figured out that the initial pain in my ear was probably the virus attacking nerves near my ear...that eventually turned into the meningitis..the meningitis was now in my eye which I think the steroids contributed to. The cases I've read about mostly talk about HIV patients or hepatitis B sufferers who experience this retinal necrosis. The only thing wrong with my immune system was being on the steroids. My surgeon was telling me that the retina was going to go either soon or sooner...it went after a couple of days......On the third day in the hospital I was finally experiencing relief from my headaches but now losing my retina...... I ended up having the surgery to reattach my retina on the 7th day in the hospital...In 3 months we took out the oil, but a few days after that my retina detached again...3rd surgery he did a retinectomy to remove the damaged tissue and refilled my eye with the oil and here I sit now....a massive cataract is now completely blocking the little vision I had in it. Do you think a direct link could be found from the injections to the infection in my eye? I understand there have apparently been cases of Herpes Simplex 2 being the sole cause of retinal necrosis but I find the timing of the injections and the immiediate vision problems to be suspect. I really appreciate any feedback you have time to give to this.
Thank you for your inquiry regarding Acute Retinal Necrosis (ARN). Please understand that although we are dedicated to educating patients regarding ophthalmic diseases, we cannot provide opinions regarding clinical decisions regarding other physicians. However, I would like to make a few points regarding the paper that illustrated two cases of ARN following epidural corticosteroid injections for back pain: This article is known as a case series. It does not try or state to prove a causal relationship between steroid injections and ARN. The back pain that developed in these patients (and the neck pain that you had as well) was most likely the early stages of a uveomeningeal syndrome which ARN is believed to be a part of. There is no evidence to suggest that any of these patients (including you) would have avoided ARN even if they had not received an injection. Nor is there any evidence that the injection caused, worsened or even improved the acute retinal necrosis. Moreover, most patients that are diagnosed and treated with ARN do not have a history of steroid injections. Regarding Acute Retinal Necrosis, I have included a small concise description that is often helpful for our patients. I hope that you find it informative. What is ARN? Acute Retinal Necrosis, or ARN, is a rare devastating ocular disease caused by a reactivation of a previous infection of either the herpes simplex virus (HSV) or the varicella-zoster virus (VZV). Both HSV and VZV are common. In fact, testing has shown that over 90% of adults have had exposure to one of the many herpes virus families. However, the ARN syndrome is quite rare, leading investigators to believe that there may be some genetic or environmental factors that predispose patients to developing the disease. Such genetic factors include HLA types which are "markers" on the surface of human cells. Evidence exists that people with the HLA-DQw7 antigen have a relative increased risk of developing the disease. What are the symptoms of ARN? A variety of clinical presentations of ARN have been reported. Most patients are otherwise healthy individuals of either sex and any age. While mild inflammation has been reported as the initial problem, most patients present with a unilateral severe inflamed eye with pain and pronounced loss of vision. Approximately 36% of patients will either present with or ultimately develop bilateral disease (both eyes affected). How is ARN diagnosed? ARN is mostly a clinical diagnosis based on the findings a patient has in the office. The diagnosis is mostly suggested by the finding of severe inflammation of the vitreous (the jelly in the eye) with blockage of arteries nourishing the peripheral retina and death of retinal cells causing the retina to appear white. Sometimes a spinal tap is done, and it may show inflammatory cells. Some patients develop the eye problems before, during, or after the development of skin manifestations of a herpes-family virus infection. Occasionally, ARN may present with hearing loss or symptoms of meningitis (headaches, back or neck pain). How is it treated? Treatment of ARN is a complex issue that is unique for each individual and is dictated by the various complications that develop as a result of the disease. Because of its relative infrequent occurrence, there has never been an organized, controlled, randomized, prospective clinical trial to compare treatment regiments for the disease. Given the link between ARN and viral infections, most cases of ARN are treated with intense intravenous (medication delivered by needle to the vein) antiviral medicines such as Acyclovir for 5 to 10 days. High doses are required and kidney function must be monitored closely during the treatment. This is often followed by oral antiviral therapy for up to 6 weeks. Intravitreal antiviral medication (an injection of medication directly into the eye) is sometimes offered as well. Retinal detachments are commonplace after the diagnosis of ARN has been made. Surgical intervention may be advisable either before or after a retinal detachment develops in an attempt to save the eye. What is the prognosis? It is well recognized that the diagnosis of ARN carries a poor prognosis. Even with aggressive antiviral therapy, severe visual loss is the norm. One study revealed that even when aggressively treated, 84% of patients developed retinal detachment. In another study, only 28% of patients ultimately had vision better than 20/200 (the definition of legal blindness). I hope this information helps you to understand your problem better, and that you improve with the treatment you are receiving.